Abstract

Autoimmune hemolytic anemia (AHA) is a common complication in chronic lymphocytic leukemia (CLL), occurring in 10–25% of patients during the course of their disease. In 1966 it was first suggested that treatment with X-rays or alkylating agents might trigger the onset of AHA in CLL. Following the advent of purine analog therapy in the 1980s there have been case reports and small series, involving over 100 patients, suggesting that AHA may occur more commonly following treatment with these agents. The UK LRF CLL4 trial is the largest prospective trial in CLL to examine the risk of developing both a positive direct antiglobulin test (DAT) and AHA during treatment. 777 patients were randomized to receive chlorambucil or fludarabine alone or with cyclophosphamide (FC). The incidence of a positive DAT was 14% and AHA 10%. The DAT correctly predicted the development, or not, of AHA after therapy in 83% of cases. The approximate risk of a patient with a positive DAT developing AHA was 1 in 3. Of 299 patients tested both pre- and post-treatment, those treated with single-agent fludarabine were most likely to remain DAT positive and to change from negative to positive. Patients treated with chlorambucil or fludarabine were more than twice as likely to develop AHA as those receiving FC (12%, 11% and 5% respectively). In a multivariate analysis, age, DAT result, stage C disease and treatment were independent predictors of AHA. Patients who developed AHA were less likely than others to respond to treatment (66% versus 81% overall response rate, p=0.004) and had both shorter progression free survival (PFS) (9% versus 18% at 5 years: Odds ratio (OR)=0.55 95%CI:0.40–0.75, p=0.0005) and shorter overall survival (OS) (37% versus 58% at 5 years:OR= 0.4, 95%CI 0.25–0.3, p=0.0004). A positive DAT, with or without AHA, was also associated with shorter PFS and OS. The mechanism of AHA in CLL is still poorly understood. It usually results from production of high affinity polyclonal IgG auto-antibodies by the non-malignant B- lymphocytes. Possible mechanisms include: aberrant antigen presentation by CLL B-cells, defective T-cell function, and loss of regulatory T-cells, with subsequent failure of control of auto-reactive T-cells. The latter may result from initiation of therapy and explain the frequent reports of AHA occurring in association with treatment for CLL. In LRF CLL4 the lowest incidence of AHA (5%) was seen in the FC arm. Possible explanations for this include: the better responses seen in the FC arm which resulted in more rapid and effective control of CLL, the lower total dose of fludarabine administered in FC compared to fludarabine mono-therapy, and the possible protective effect of cyclophosphamide, an immunosuppressive agent, when administered in combination with fludarabine. In conclusion, the FC combination has a beneficial effect, with less likelihood that patients will develop AHA during treatment. Patients with a positive DAT should receive this regimen in preference to mono-therapy. In addition, both DAT status at the time of initiation of therapy and the development of AHA during therapy provide new prognostic indicators for both PFS and OS in CLL.

Author notes

Disclosure:Consultancy: Claire Dearden: Consulting fees from Bayer Schering. Daniel Catovsky: Consulting fees from Bayer Schering, Roche and Genmab. The other authors have no disclosures. Honoraria Information: Claire Dearden: Honoraria (lecture fees) from Bayer Schering. Daniel Catovsky: Honoraria (lecture fees) from Bayer Schering, Roche and Genmab. The other authors have no disclosures.